Summary: Antidepressants are known for causing weight gain. However, some drugs are better tolerated in this regard than others. In studies Zoloft caused significant weight gain (defined as gaining more than or equal to 7% of your body weight) in about 4.5% of users. In some rare cases, Zoloft can even cause weight loss.
Dear Curtis: My doctor and I have been discussing possibly putting me on an antidepressant. Probably Zoloft. But one of my biggest concerns is it causing weight gain as I’ve heard horror stories about antidepressants doing this. What is your experience/opinion with Zoloft and weight gain?
While it’s odd for folks to understand antidepressants – even when they are in the same class – can vary widely in the types and rates of side effects they cause.
In the case of Zoloft (sertraline) it is actually an antidepressant with a very low rate of causing weight gain. In fact, it has actually been known to cause a bit of weight loss.
Studies Comparing Various Antidepressants
Zoloft is in a class of antidepressants called Serotonin Reuptake Inhibitors. In 2004 there was an interesting study done with this class of antidepressants. The goal of the study was to look at weight gain with the various agents (1).
What the researchers found was that among this popular class Zoloft and Prozac were the most well tolerated in regards to weight gain.
In regards to what the chances are for weight gain, this particular study (which lasted 2.5 years) found that roughly 4.5% of Zoloft users would experience significant weight gain. The researchers defined significant as gaining more than or equal to 7% of your total body weight.
The Final Word
At the end of the day if you and your doctor decide you need to be on an antidepressant and you want to minimize your risk of weight gain – Zoloft is one of the more desirable drugs.
- Maina G, Albert U, Salvi V, Bogetto F. Weight gain during long-term treatment of obsessive-compulsive disorder: a prospective comparison between serotonin reuptake inhibitors. J Clin Psychiatry. 2004 Oct;65(10):1365-71. Mood and Anxiety Disorders Unit, Department of Neuroscience, University of Turin, Torino, Italy.